Azithromycin - stomach cramp reaction & snuffles antibiotic question

Rabbits Online Forum

Help Support Rabbits Online Forum:

This site may earn a commission from merchant affiliate links, including eBay, Amazon, and others.

lovedbunny

Member
Joined
Apr 28, 2022
Messages
11
Reaction score
4
Location
Canada
So my bunny has been having the snuffles on and off. Meaning wet nose and occasional sneezing. He went on baytril and it came back. This time though he has white discharge. Very very tiny amount. And not really sneezing but he sounded stuffy so we decided to put him on azithromycin since baytril multiple times (14 day dosage time) wasn’t helping. I just have it to him with food so not empty stomach, and 20 mins later he is on the floor shaking and in pain! Ugh! Looks like he is one of those rare bunnies that gets stomach cramps as a side effect. I have given him metacam for the pain and giving him belly rubs. But not sure what else to do and how long this will last?! Since he just got the dosage and it’s supposed to last for 24 hours?
And now the new problem will be which antibiotic to give because I’m terrified to give him azithromycin dosage tomorrow night (he is supposed to be on it for 1 x a day).

Thank you!
 
With my rabbits the cramping subsided in 2 or 3 hours and they were back to normal and eating again, though my rabbits was a more mild case than your buns it sounds like. If it continues over 12 hours, you may need to do assisted syringe feeds. Either way, do contact your vet first thing.

That's unfortunate that your bun might not be able to continue it, as it can be a very good antibiotic in helping to clear up difficult infections. It worked very well for my rabbits.

If you do decide to try another dose, @nuttymeg had a similar issue with digestive upset after giving the dose, and found giving it on an empty stomach resolved that, it sounds like.

https://www.rabbitsonline.net/threads/need-advice-on-sick-rabbit.106189/#post-1207684
 
Follow up

So vet decided we obviously stop azithromycin because of his reaction.
They decided to put him on duplocillin (penicillin injections). He has been getting 1 a week. He has had 3 so far. After first I noticed wet nose went away but came back. Same thing right now. Noticed his nose is wet. No discharge this morning but last night there was a tiny amount.

Are the injections too far apart? A bunny we had 3 years ago who had snuffles was getting injections every 3-5 days. But it did nothing to help her snuffles at all. We had tried every antibiotic under the sun for her as well as nebulizing baytril. She ended up passing away (not snuffles related, she also had EC and a thymoma in her chest).

I read about even combining antibiotics. My worry is he has the most sensitive stomach. And also he hates the vet and gets so stressed out that he comes back home and doesn’t want to eat. So then we have second problem of will this turn into go stasis. It takes him the whole day to be himself again. My other bunnies were never like this!

Thanks for any advice.
 
I'm glad there were no lasting negative effects from the azithromycin. It's a great antibiotic when it works, but can be really bad when there's a negative reaction.

The injections should really be every 2-3 days, if you go by the limited study that was done(link below). Especially if you're seeing progress the first few days after the injection, then the wet nose returning before the next injection. Having the injections too far apart, just promotes resistance to the antibiotic developing. So it needs to be spaced close enough that the symptoms aren't fluctuating and returning after seeing improvement.

https://web.as.miami.edu/hare/jawabscess.html
https://people.umass.edu/~jwmoore/bicillin/bicillin.htm
 

Latest posts

Back
Top